Development of chemotherapy-induced neuropathy (CIN), hearing loss (HL), and/or tinnitus (TIN), in cancer survivors may be predictive of increased risk of severe symptom burdens and reduced quality of life (QoL), according to a study published in the European Journal of Oncology Nursing.

CIN significantly detracts from patient QoL in numerous ways, including a decrease in physical function, sleep disorders, and significant psychological distress. Recent studies have assessed the impact of hearing loss and tinnitus, and investigators hypothesized that survivors who develop more neurotoxicities would have worse outcomes.

For this study, researchers recruited 754 cancer survivors with CIN and requested that they complete a self-reported questionnaire that collected information on factors such as QoL, demographic, clinical, and pain characteristics, and also symptoms of CIN such as sensation, balance, perceived stress, and symptom burden. Of the 371 evaluable patients, 217 patients only had CIN, 69 patients had CIN/HL, and 85 patients had CIN/HL/TIN.

Related Articles

Reports of CIN/HL/TIN were not only associated with worsened physical symptoms (eg, pain, loss of protective sensation, and balance), but those survivors also had increased anxiety, depression, and poorer QoL.

Significantly worse outcomes were associated with having CIN/HL/TIN and CIN/HL compared with only CIN on some outcome measures such as longer duration of CIN, and worse self-reported balance problems.

Patients who had all three neurotoxicities were also less likely to report child care responsibilities and were less likely to be female.

The authors concluded that “[a]dditional research, with larger samples, is needed to evaluate the common and distinct mechanisms associated with these 3 neurotoxicities, as well as the relative contribution of each of these neurotoxicities to balance problems, risk for falls, and decrements in physical and cognitive function.”

Reference

Miaskowski C, Paul SM, Mastick J, et al. Hearing loss and tinnitus in survivors with chemotherapy-induced neuropathy [published online November 7, 2017]. Eur J Oncol Nurs. doi: 10.1016/j.ejon.2017.10.006